Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Nashville, TN

June 22, 2009Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 22, 2009, 12:32 PM CDT for Pickett County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 12:32 PM CDT (17:32 UTC)
Expired
Jun 22, 2009, 12:49 PM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Pickett County, TN

The radar

The Nashville radar (KOHX), 133 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 221732
SVROHX
TNC137-221815-
/O.NEW.KOHX.SV.W.0232.090622T1732Z-090622T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL 115 PM CDT

* AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  BYRDSTOWN...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRDSTOWN BY 1250 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3662 8502 3657 8500 3651 8508 3647 8508
      3641 8511 3641 8512 3650 8518 3655 8528
      3662 8527
TIME...MOT...LOC 1732Z 335DEG 20KT 3665 8522

$$
31/JBW
1 follow-up statement
000 
WWUS54 KOHX 221749
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT MON JUN 22 2009

TNC137-221758-
/O.CAN.KOHX.SV.W.0232.000000T0000Z-090622T1815Z/
PICKETT TN-
1249 PM CDT MON JUN 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR PICKETT COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3662 8502 3657 8500 3651 8508 3647 8508
      3641 8511 3641 8512 3650 8518 3655 8528
      3662 8527
TIME...MOT...LOC 1748Z 335DEG 20KT 3657 8517

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:33 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 22, 10:33 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT MON JUN 22 2009

.UPDATE...LOW LEVEL CONFLUENCE ZONE CONTINUED FROM THE UPPER
MIDWEST TO THE SOUTHEAST. IN MID TN...THE BOUNDARY WAS LYING
ACROSS THE PLATEAU. A CLUSTER OF THUNDERSTORMS WAS OVER KY...
MOVING SOUTH SOUTHEAST ALONG THIS BOUNDARY. THESE STORMS WILL
CROSS THE PLATEAU...SO POPS HAVE BEEN INCREASED INTO THE LIKELY
RANGE FOR THE HIGHER ELEVATIONS. POPS WILL TAPER DOWN TO 10
PERCENT IN OUR SOUTHWEST COUNTIES WHERE RIDGE WILL SUPPRESS
CONVECTION.

VERY UNSTABLE CONDITIONS NOTED OVER THE PLATEAU WITH FORECAST
SOUNDINGS INDICATING GREATER THAN 4000 J/KG CAPE VALUES TODAY.
THIS AREA IS UNDER A SLIGHT RISK FOR LOCALLY DAMAGING WIND GUSTS
AND POSSIBLY LARGE HAIL.

THE SURFACE BOUNDARY AND DEEPER MOISTURE WILL SHIFT WESTWARD INTO
THE MID STATE THIS EVENING...BRINGING THE POTENTIAL FOR SCATTERED
THUNDERSTORMS ACROSS MID TN TONIGHT. WE MAY NEED TO BUMP UP POPS A
LITTLE ACROSS THE AREA.

REST OF FORECAST OK FOR TODAY...WITH HOT AND HUMID WX CONTINUING.

&&

.PREV DISCUSSION... /ISSUED 248 AM CDT MON JUN 22 2009/

SHORT TERM...
LATEST ANALYSIS SHOWING WEAK SFC/LL FRONTAL BOUNDARY OF SORTS ACROSS
THE EXTREME NORTHEAST COUNTIES. ML/UL HIGH CENTERS HAVE MOVED
SLIGHTLY WEST...NOW OVER SOUTHERN MS. STRONG UPPER LOWS CONTINUE
TO WOBBLE JUST OFF THE NORTHEAST US COAST...KEEPING THE CWA IN
NORTHWEST FLOW REGIME ALOFT. LATE NIGHT CONVECTION DEVELOPING
UPSTREAM CURRENTLY RIDING DOWN LL BOUNDARY ACROSS THE NORTHERN
PLATEAU.

ONLY SUBTLE CHANGES IN THE SHORT TERM AS UPPER HIGH MOVE SLOWLY
INTO THE CENTRAL PLAINS THROUGH 00Z WED...WHILE NORTHEAST US UPPER
LOW REMAINS IN THAT GENERAL VICINITY. THIS WILL KEEP THE CWA IN
NORTHWEST AND EVENTUALLY NORTH FLOW ALOFT. SERIES OF IMPULSES/
POCKETS OF MOISTURE RIDING DOWN ALONG LL BOUNDARY WILL CONTINUE
TREND FOR ISOLATED TO SCATTERED STORMS...ESPECIALLY EAST WHERE
INSTABILITY LITTLE MORE FAVORABLE.

LONG TERM...
SLIGHTLY DRIER CONDITIONS OCCUR TUE NIGHT THROUGH MUCH OF THU AS
RIDGE AXIS FROM PLAINS HIGH BUILDS ACROSS THE MID-SOUTH AND SFC/LL
BOUNDARY WASHES OUT. THIS WILL SEEMINGLY SHIFT STORM TRACK FURTHER
NORTH AND EAST THUS NO POPS PLANNED THROUGH THAT PERIOD.

THU EVENING A WEAK FRONTAL BOUNDARY SETS UP JUST TO THE NORTH AS
RIDGE AXIS BREAKS DOWN AND A WEAK ML/UL TROUGH AXIS DROPS DOWN ACROSS
THE REGION. MOISTURE ADVECTION AHEAD OF THESE FEATURES WILL RETURN
ISOLATED TSTORMS TO THE EAST IN THE EVENING...THEN AREA WIDE
FRIDAY THROUGH MUCH OF SAT BEFORE RIDGE AXIS RETURNS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Jun 22, 5:19 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CDT MON JUN 22 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
519 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY THE EAST TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:05 PM CDTSevere Thunderstorm WarningOHXClay40 min
Jun 22, 4:17 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner43 min
Jun 22, 5:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson30 min
Jun 22, 5:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson35 min
Jun 22, 5:56 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.